Alert archive / Georgia / Special Weather Statements in 2017

Special Weather Statement, NWS Atlanta, GA

August 7, 2017Gilmer County, Murray County, Georgia

NWS Atlanta, GA issued this special weather statement at Aug 7, 2017, 5:31 PM EDT for Gilmer County, Murray County, Georgia. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 7, 2017, 5:31 PM EDT (21:31 UTC)
Expired
Aug 7, 2017, 6:00 PM EDT
In force
29 min
Issued by
NWS Atlanta, GA
Wind
40

Counties Gilmer County, GA, Murray County, GA

The radar

The Northeast Alabama radar (KHTX), 135 km from the middle of the area, began a volume at 21:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.5 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2017-08-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 76 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2017-08-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
76 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
696 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted.

869 
WWUS82 KFFC 072131
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
531 PM EDT MON AUG 7 2017
 
GAZ005-007-072200-
Gilmer GA-Murray GA-
531 PM EDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILMER AND MURRAY
COUNTIES UNTIL 600 PM EDT...

At 530 PM EDT...a strong thunderstorm was over Fort Mountain State
Park, or near Chatsworth...moving east at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain. 

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas. 

Some locations in the path of this storm include
Chatsworth, Ellijay, Eton, East Ellijay, Crandall, Conasauga Lake,
Tails Creek, Ramhurst, Mountaintown and Fort Mountain State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3485 8462 3486 8443 3464 8438 3471 8483
      3488 8478 3488 8462
TIME...MOT...LOC 2130Z 283DEG 19KT 3478 8472 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Aug 7, 3:41 PM EDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 7, 3:41 PM EDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
341 PM EDT Mon Aug 7 2017

.SHORT TERM /Tonight through Tuesday Night/...
19Z surface analysis shows a weak baroclinic zone just north of the
GA/TN/NC border. This boundary will very slowly ooze southward
tonight and settle across portions of north GA on Tuesday. Not
confident on exactly how far south this boundary will make it as the
flow aloft remains nearly zonal , but current expectations are that
it should settle north of the Interstate 20 corridor.

Current analysis also shows that PWATS have increased from around
1.5" earlier this morning to around 2" this afternoon. The tropical
airmass will remain in place through Tuesday night across much of
GA. With abundant moisture in place, and decent surface instability,
scattered to numerous showers and thunderstorms will be possible
through Tuesday night. Coverage should be higher in the day with
peak heating, but storms will linger into the overnight hours - so
not necessarily the typical summertime diurnal trend for this time
of year.

With increased storm coverage comes more cloud cover. So, max
temperatures will likely be a few degrees below normal for this time
of year on Tuesday.

Strong thunderstorms are likely this afternoon and Tuesday, with an
isolated severe thunderstorms possible too. BL winds are 20+ knots
today, but winds are unidirectional. Storms should be movers today,
with a good bit of training. For Tuesday, BL winds are expected to
be blo 20kt on Tuesday, so slow moving heavy rainers are likely.
Some training is possible too. Along and south of the weak frontal
boundary will have the best chances for convection/locally heavy
rainfall.

NListemaa

.LONG TERM /Wednesday through Monday/...
Not much expected change in the large scale pattern compared with
what was forecast this time yesterday and early this morning.
Still stuck in the southern fringe of a large eastern CONUS long
wave trough and, if you like precip and moisture, we're
fortunate to have a good feed of moisture to work with as well.
While most showers and thunderstorms will be diurnally driven,
will also see overnight scattered showers. Will need to watch to
ensure no area sees excessive rainfall over next several days.

Atlantic remains active and will also need to be watched. TS
Franklin not expected to affect Georgia, however invest 99L west
of the Lesser Antilles remains weak but could develop per latest
NHC outlook. 12Z model guidance continuing trend of flipping
intensity and track. As mentioned before, please do rely on NHC
outlooks and guidance rather than single or even multiple runs of
models.

SNELSON

PREV LONG TERM DISCUSSION... /Issued 415 AM EDT Mon Aug 7 2017/
/Tuesday Night through Sunday/...

No significant changes to the recent extended forecast trends as
medium range models remain consistent in keeping the region under
persistent westerly upper-level flow through the period. With ample
moisture over the forecast area and periodic weak waves rippling
through the mid/upper flow, rain chances will remain at high chance
to likely.

Without strong dynamics or low-level forcing, chances for organized
severe weather remain fairly low through the period. However, with
moderate instability and some weak shear, scattered strong to
isolated severe storms cannot be ruled out, especially during the
peak, diurnally driven, period of maximum instability each afternoon
into the early evenings. Bigger threat is still likely to be heavy
rain and localized flooding as persistent moderate rain each day
brings streamflows up and saturates soils.

&&

.AVIATION...
18Z Update...
Scattered to numerous showers and thunderstorms are expected for
the remainder of the afternoon into the early evening hours.
Convection will not be necessarily diurnal in nature either, and
sct storms are possible overnight. Storms will contain gusty winds
and heavy rainfall. Similar coverage of storms is expected
tomorrow. Winds will remain on the west side through the period.
Models are showing some potential for IFR cigs overnight, this
should especially be true where it rains. For now, have left sct
IFR with bkn MVFR.

//ATL Confidence...18Z Update...
Med to high confidence all elements.

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  81  69  81 /  60  70  40  60
Atlanta         73  81  71  82 /  60  60  50  60
Blairsville     66  79  64  79 /  70  60  40  40
Cartersville    71  81  70  82 /  70  70  30  50
Columbus        75  84  73  85 /  50  60  40  60
Gainesville     71  79  69  80 /  60  60  40  50
Macon           75  85  72  85 /  50  60  40  60
Rome            72  82  69  83 /  70  60  30  50
Peachtree City  72  81  71  82 /  60  60  50  60
Vidalia         75  89  74  85 /  40  60  40  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa
LONG TERM....SNELSON
AVIATION...NListemaa
Hazardous weather outlook, Aug 7, 10:42 AM EDT, 6 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1042 AM EDT Mon Aug 7 2017

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-081200-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1042 AM EDT Mon Aug 7 2017

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are expected across the area.
Isolated strong to severe thunderstorms are possible. The main
hazards will be strong gusty winds, hail, frequent lightning and
heavy rainfall, mainly north of I-20.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

There will be scattered to numerous thunderstorms each day,
especially during the afternoon and evening hours. A few storms
could be strong to severe with the main hazards being gusty winds,
frequent lightning and locally heavy rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested, but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Aug 7, 2:38 PM EDT, 2 hours 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
238 PM EDT MON AUG 7 2017

GAZ069>071-081-071915-
Lamar GA-Monroe GA-Upson GA-Crawford GA-
238 PM EDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LAMAR...SOUTHWESTERN
MONROE...EASTERN UPSON AND NORTHWESTERN CRAWFORD COUNTIES UNTIL 315
PM EDT...

At 237 PM EDT...a strong thunderstorm was near Logtown, or 8 miles
southeast of Thomaston...moving northeast at 35 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Yatesville, Culloden, Redbone, Logtown, Salem, Redbone Crossroads,
Russellville, Brent and Musella.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3274 8426 3274 8428 3280 8434 3300 8414
      3301 8390 3287 8385 3284 8390 3273 8423
      3274 8424 3272 8426
TIME...MOT...LOC 1837Z 231DEG 31KT 3281 8421

WIND...40MPH
Special weather statement, Aug 7, 3:13 PM EDT, 2 hours 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
313 PM EDT MON AUG 7 2017

GAZ080-091>093-071945-
Macon GA-Schley GA-Taylor GA-Marion GA-
313 PM EDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MACON...NORTHWESTERN
SCHLEY...SOUTHWESTERN TAYLOR AND NORTHERN MARION COUNTIES UNTIL 345
PM EDT...

At 313 PM EDT...a strong thunderstorm was near Tazewell, or near
Buena Vista...moving east at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Buena Vista, Butler, Brantley, Murrays Crossroads, Tazewell, Doyle,
Rupert, Charing, Oakland and Mauk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3228 8454 3245 8461 3262 8423 3248 8416
      3229 8426
TIME...MOT...LOC 1913Z 250DEG 21KT 3240 8450

WIND...40MPH
Special weather statement, Aug 7, 3:38 PM EDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
338 PM EDT MON AUG 7 2017

GAZ078-079-089-072015-
Harris GA-Talbot GA-Muscogee GA-
338 PM EDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARRIS...
SOUTHWESTERN TALBOT AND NORTHEASTERN MUSCOGEE COUNTIES UNTIL 415 PM
EDT...

At 338 PM EDT...a strong thunderstorm was over Ellerslie, or 11 miles
southeast of Hamilton...moving east at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Talbotton, Waverly Hall, Woodland, Geneva, Upatoi, Ellerslie,
Midland, Baughville and Olive Branch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3264 8486 3279 8456 3256 8447 3254 8481
TIME...MOT...LOC 1938Z 249DEG 16KT 3262 8477

WIND...40MPH
Special weather statement, Aug 7, 3:42 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
342 PM EDT MON AUG 7 2017

GAZ080-091>093-072015-
Macon GA-Schley GA-Taylor GA-Marion GA-
342 PM EDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MACON...NORTHWESTERN
SCHLEY...SOUTHWESTERN TAYLOR AND NORTHEASTERN MARION COUNTIES UNTIL
415 PM EDT...

At 342 PM EDT...a strong thunderstorm was over Charing, or 11 miles
southwest of Butler...moving east at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Butler, Ideal, Rupert, Charing and Tazewell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3233 8444 3247 8447 3261 8413 3234 8412
TIME...MOT...LOC 1942Z 247DEG 17KT 3242 8435

WIND...40MPH
Special weather statement, Aug 7, 4:17 PM EDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
417 PM EDT MON AUG 7 2017

GAZ078-072045-
Harris GA-
417 PM EDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR HARRIS COUNTY UNTIL 445 PM EDT...

At 417 PM EDT...a strong thunderstorm was over Goat Rock Lake, or
near Smiths...moving northeast at 25 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Hamilton, Waverly Hall, Goat Rock Lake, Ellerslie, Mountain Hill,
Cataula, Bartletts Ferry Dam, Fortson, Mulberry Grove,
Whitesville-Pine Lake and Lake Harding.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3273 8511 3274 8512 3283 8505 3283 8480
      3261 8473 3260 8491 3261 8508 3263 8509
      3263 8508 3264 8510 3264 8511 3266 8509
      3269 8512 3272 8512
TIME...MOT...LOC 2017Z 229DEG 21KT 3263 8506

WIND...40MPH
Special weather statement, Aug 7, 5:31 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
531 PM EDT MON AUG 7 2017

GAZ005-007-072200-
Gilmer GA-Murray GA-
531 PM EDT MON AUG 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GILMER AND MURRAY
COUNTIES UNTIL 600 PM EDT...

At 530 PM EDT...a strong thunderstorm was over Fort Mountain State
Park, or near Chatsworth...moving east at 20 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Chatsworth, Ellijay, Eton, East Ellijay, Crandall, Conasauga Lake,
Tails Creek, Ramhurst, Mountaintown and Fort Mountain State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3485 8462 3486 8443 3464 8438 3471 8483
      3488 8478 3488 8462
TIME...MOT...LOC 2130Z 283DEG 19KT 3478 8472

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 8:00 PM EDTSpecial Weather StatementFFCCobb, Fulton45 min
Aug 6, 8:02 PM EDTSpecial Weather StatementFFCHenry, Spalding43 min
Aug 6, 8:11 PM EDTSpecial Weather StatementFFCBartow, Floyd49 min
Aug 6, 8:30 PM EDTSpecial Weather StatementFFCTroup45 min
Aug 6, 8:37 PM EDTSpecial Weather StatementFFCCherokee, Forsyth23 min
Aug 6, 9:04 PM EDTSpecial Weather StatementFFCCherokee, Dawson, Forsyth, Pickens41 min
Aug 6, 9:17 PM EDTSpecial Weather StatementFFCClayton, Coweta, Fayette43 min
Aug 6, 10:47 PM EDTSpecial Weather StatementFFCJasper, Morgan, Putnam43 min
Aug 6, 11:19 PM EDTSpecial Weather StatementFFCClarke, Greene, Madison, Morgan, Oconee, Oglethorpe and 1 more56 min
Aug 7, 2:38 PM EDTSpecial Weather StatementFFCUpson37 min
Aug 7, 3:13 PM EDTSpecial Weather StatementFFCMarion, Taylor32 min
Aug 7, 3:38 PM EDTSpecial Weather StatementFFCTalbot37 min
Aug 7, 3:42 PM EDTSpecial Weather StatementFFCTaylor33 min
Aug 7, 4:17 PM EDTSpecial Weather StatementFFCHarris28 min
Aug 7, 5:39 PM EDTSpecial Weather StatementFFCEmanuel36 min
Aug 7, 5:41 PM EDTSpecial Weather StatementFFCMontgomery, Wheeler34 min
Aug 7, 6:29 PM EDTSpecial Weather StatementFFCToombs31 min
Aug 7, 6:54 PM EDTSpecial Weather StatementFFCGilmer36 min
Aug 7, 7:27 PM EDTSpecial Weather StatementFFCPickens33 min

Nearby

Special Weather Statements in Georgia, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.